Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 336, NWS Birmingham, AL

June 11, 2003St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2003, 3:48 PM CDT for St. Clair County, Alabama. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 3:48 PM CDT (20:48 UTC)
Expired
Jun 11, 2003, 4:00 PM CDT
In force
12 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County St. Clair County, AL

The radar

The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 11:50 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 112048
SVRBHM
ALC115-112100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN ALABAMA

* UNTIL 400 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STEELE...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...THE 
NORTHEASTERN PORTION OF SAINT CLAIR COUNTY.

MOTORISTS WILL ENCOUNTER DAMAGING HAIL...STRONG WINDS...AND BLINDING
RAIN. STOP AND FIND SHELTER UNTIL CONDITIONS IMPROVE.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3382 8639 3377 8633 3389 8611 3401 8626

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 11, 3:30 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
330 PM CDT WED JUN 11 2003

DEALING WITH THE CURRENT AND UPCOMING WET WEATHER PATTERN IS THE
FORECAST CONCERN IN THIS PACKAGE.  THIS DISCUSSION IS RATHER SHORT
DUE TO THE BUSY ONGOING WEATHER.

AT 3 PM...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ALIGNED NORTH TO
SOUTH ACROSS ALABAMA...MOVING EAST.  SOME OF THESE SHOWERS AND STORMS
HAVE PRODUCED DAMAGING WINDS AND HEAVY RAINFALL.  A SEVERE
THUNDERSTORM WATCH WAS IN EFFECT UNTIL 4 PM FOR MUCH OF THE AREA.
THE ATMOSPHERE WAS VERY UNSTABLE.

TONIGHT...WILL GO NUMEROUS WORDING FOR SHOWERS AND THUNDERSTORMS
THIS EVENING ALONG EAST OF INTERSTATE 65...AND CHANCE WEST AS THE AIR
HAS STABILIZED SOME WHERE THE SHOWERS AND STORMS HAVE ALREADY PAST.
WILL MENTION DAMAGING WINDS AND HEAVY RAINFALL POSSIBLE THIS EVENING
IN EASTERN AREAS.  OVERNIGHT...SOME SHOWERS AND STORMS MAY LINGER
AROUND AS SKIES WILL BE MOSTLY CLOUDY.

BEYOND TONIGHT...WILL KEEP SHOWERS AND THUNDERSTORMS IN FORECAST AS
UNSETTLED PATTERN WILL CONTINUE.  THE COVERAGE WILL BE HIGHEST IN
THE AFTERNOON AND EVENING WITH THE HEATING OF THE DAY...AND POPS WILL
GENERALLY BE ALIGNED HIGHEST NORTH AND LOWEST SOUTH WHERE THE LIFT
WILL BE BEST.  WILL HAVE TO MONITOR FOR WET MICROBURSTS AND HEAVY
RAINFALL FOR THE NEXT SEVERAL DAYS.

EXPECT NORMAL TEMPS THROUGHOUT THE FORECAST PERIOD WITH HIGHS
85 TO 90 AND LOWS AROUND 70.

BHM 072/086 072/087 071 56554
MGM 072/088 071/089 071 55554

.BHM...NONE.

MBS/91
Hazardous weather outlook, Jun 11, 1:30 PM CDT, 2 hours 18 minutes before
ALZ011>015-017>050-112000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

VERY WARM...MOIST...AND UNSTABLE AIR...WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT.
AN APPROACHING UPPER LEVEL DISTURBANCE WILL PROVIDE ADDITIONAL
ENERGY THAT COULD RESULT IN SEVERE THUNDERSTORM DEVELOPMENT.
THE MAIN THREAT OF ANY SEVERE THUNDERSTORMS THAT DUE DEVELOP WILL
BE STRONG GUSTY WINDS...LARGE HAIL...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL PERSIST OVER THE AREA...
FOR CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY TODAY AND TONIGHT. STAY TUNED TO THIS DEVELOPING
WEATHER SITUATION.

In the hours before

Local storm report, Jun 11, 2:45 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    SHELBY                    AL   WIND DAMAGE
06/11/03   SHELBY                         POWER LINES DOWN NEAR
                                          JONES FISH CAMP NEAR
                                          HIGHWAY 47
Local storm report, Jun 11, 2:48 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    BRILLIANT                 AL   WIND DAMAGE
06/11/03   MARION                         NUMEROUS TREES DOWN NEAR
                                          BRILLIANT...WINFIELD...
                                          AND...HAMILTON
Local storm report, Jun 11, 2:51 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    CALERA                    AL   WIND DAMAGE
06/11/03   SHELBY                         NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY
Local storm report, Jun 11, 3:15 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    PARRISH                   AL   WIND DAMAGE
06/11/03   WALKER                         NUMEROUS TREES AND POWER
                                          LINES DOWN ACROSS
                                          SOUTHERN PORTIONS OF
                                          COUNTY
Local storm report, Jun 11, 3:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0157 PM    VERNON                    AL   WIND DAMAGE
06/11/03   LAMAR                          A FEW TREES DOWN NORTH
                                          AND EAST OF VERNON
Local storm report, Jun 11, 3:48 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    ONEONTA                   AL   WIND DAMAGE
06/11/03   BLOUNT                         A FEW TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          LOCAL EMA OFFICIALS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:13 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens47 min
Jun 11, 1:54 PM CDTSevere Thunderstorm WarningBMXMarion, Winston51 min
Jun 11, 2:21 PM CDTSevere Thunderstorm WarningBMXWalker39 min
Jun 11, 2:31 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby59 min
Jun 11, 2:48 PM CDTSevere Thunderstorm WarningBMXWinston12 min
Jun 11, 2:59 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Talladega46 min
Jun 11, 3:15 PM CDTSevere Thunderstorm WarningBMXBlount60 min
Jun 11, 3:44 PM CDTSevere Thunderstorm WarningBMXEtowah46 min
Jun 11, 6:06 PM CDTSevere Thunderstorm WarningBMXMarion54 min
Jun 11, 6:17 PM CDTSevere Thunderstorm WarningBMXLamar58 min
Jun 11, 6:50 PM CDTSevere Thunderstorm WarningBMXWinston55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.